Chemo Side effects and exercise

Chemo Side effects and exercise

Hi everyone , i ended up on this site , I am from Cape Town South Africa and diagnosed with OC in March Stage 2 b , had hyst 6 carbo/tax had debulking and noe on Carbo / Gemzar . I have more questions than answers but learning as i go along .

First i want to ask if there is anything i can do to cope with my head spinning all the time , almost like severe low blood pressure but my BP is normal

Second question about Gemzar . Did anyone experience the extreme burning during chemo

My last is about exercise . Besides walking for 20 -30 min I have not done much else . I am surprised to hear about patients cycling , yoga , pilates . i would love to but are just too nauseous and off balance . You guys rock ! Xx

12 Replies

oldestnewest
  • Hi and welcome,

    I finished chemo at the very end of July and finally started to get through the last horrid chemo side effects mid August. I couldn't do any more than walk around the garden or up the lane and sometimes around my village with my husband in the third week, I was too weak to do anything in week two and in week one I was ill with side effects! I'm now able to walk a lot further however my pace is slower.

    I was on Caroplatin and Taxol so have no experience of Gemzar, your head spinning sounds a little like an inner ear issue which does also cause that kind of Effect - have you spoken with your Oncologist, chemo nurses or your doctor? It may be a chemo side effect? Specifically one related to Gemzar?

    You look great in your photo, we all know however that how we look isn't necessarily how we feel though!

    I hope you get more answers that maybe specifically relating to your questions! There are lots of lovely ladies ( and some gents) here so post often and ask, share or just have a safe place to unload.

    Take care

    Clare xx

  • Hello Retavisser

    Well done on getting through your chemo so far.. That must have been intense!

    I finished carbo/ taxol in February and that head spinning thing was def a problem right through to July. I think the chemo must damage the cells in your ears.

    I began by walking and walking and gradually both my legs and my spinning head started to get better. Now I go to special gym sessions at my local hospital for cancer patients- we are all a bit crocked but we really enjoy it!

    I would say do as much as you feel like doing and expect the head spinning to improve gradually xx Lyndall

  • Hi there

    Welcome and what a fabulous place to live.

    I was diagnosed eventually with a borderline tumour in March 2010, aged 47. I didn't need chemo but had a second major op 5 months later. The reason I stick around is to try to provide a longer term perspective to newly diagnosed and treated ladies. I realise that I had things way easier thn most if not all other ladies.

    You are only 6 months out of one of the most traumatic and scary experiences that any human being can have. To me it sounds as if you are doing brilliantly, there is trial evidence of the benefits of walking. I was super fit beforehand , as you are as well and after 6 Months there was no way I could have done yoga or anything like that. Your body is still healing and , in my very humble opinion , walking is more than enough.

    Take care and do keep in touch with us all xxx

  • Thanks so much . Xx

  • Thanks so much Lyndall . Xx

  • Have you had your vit B 12 checked. Low levels can cause dizziness.

    I did exercise during chemo but I wasn't big on exercise before diagnosis. I have a very good friend that's a yoga instructor and she worked with me. Because there was only the 2 of us we went to my speed of healing. She herself had a hysterectomy a few years previously so knew about the healing process. However I did go skiing with the family 4 weeks post op and 1 week post 1st chemo. Looking back I've no idea how it did it but I did, only stuck to the green slopes as I was terrified that I might fall over.

    I'm now 5 months post chemo and I'm able to do more. In fact I do some form of exercise every day. Ironically I've never felt healthier.

    I hope you chemo side effects pass soon.

    Take care

    Mxx

  • Wow that is amazing ! I think I will stick to walking for now . 🚶‍♀️

  • Hi Retavisser,

    Doing some form of exercise daily is doable for many. Myself, there were days I just stayed in bed with extreme fatigue, lightheadedness,and just plain weakness. Do what you can, just don't overdo. As far as head spinning, it could be many things, all from chemo. Your potassium and magnesium get depleted, so try to have potassium daily. It could also be low blood sugar. Have a glass of orange juice and see if that helps. Oj has good potassium levels plus the natural sugar should help you. Eat bananas, avocados, good for potassium levels. Also, don't forget your hair loss during treatment-- that includes your ear hair. That hair protects your inner ear. I experienced ear pain and loud talking really hurt my ears so I wore a hat, scarf, head band, anything to cover my ears and that helped enormously. Good luck with your remaining treatments and God bless.

  • Wow , I never thought of the hair in my ears ! I also found out that loe hb can cause dizziness so i will have that checked . Also thanks for food ideas . Xx Reta

  • Anytime

  • HI Retavisser and welcome to the site, I am glad you found us. You certainly need to rest during your treatment and take it easy. Some days I walked others I just wastnt able to and that was fine too, I did have Gemzar, it actually has alcohol in it and we shouldnt drive for 24hours after infusion as you could be over the limit, My hearing did deteriorate on this and also the tinnitus got worse. The hearing did come back to some extend but not fully. You may get tired and your red cells might take a drop with the white cells. During Gem my hand and arm went cold and generally I was colder than normal at home. I got through it though and you will do the same, Hope that has helped a bit

  • Hi thank you for the useful information . Wow i did drive and felt off balance for a few days . All the best , Reta

You may also like...